Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 3, NWS Glasgow, MT

June 26, 2008Daniels County, Roosevelt County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 26, 2008, 7:09 PM MDT for Daniels County, Roosevelt County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 7:09 PM MDT (01:09 UTC)
Expired
Jun 26, 2008, 8:00 PM MDT
In force
51 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Daniels County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 98 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 270109
TORGGW
MTC019-085-270200-
/O.NEW.KGGW.TO.W.0003.080627T0109Z-080627T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
709 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHERN DANIELS COUNTY IN NORTHEAST MONTANA...

* UNTIL 800 PM MDT.

* AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHERN
  DANIELS COUNTY...OR 14 MILES SOUTHWEST OF SCOBEY...MOVING SOUTHEAST
  AT 25 MPH.

* THE TORNADO WILL REMAIN OVER...
  RURAL AREAS OF SOUTHERN DANIELS COUNTY...
  RURAL AREAS OF NORTHWESTERN ROOSEVELT COUNTY...
  RURAL AREAS OF NORTHERN ROOSEVELT COUNTY...
  RURAL AREAS OF SOUTHEASTERN DANIELS COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4867 10519 4845 10542 4857 10576 4876 10571
TIME...MOT...LOC 0109Z 320DEG 22KT 4863 10560

$$

VALONE
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 270148
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT THU JUN 26 2008

MTC019-085-270200-
/O.CON.KGGW.TO.W.0003.000000T0000Z-080627T0200Z/
DANIELS-ROOSEVELT-
747 PM MDT THU JUN 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHWESTERN ROOSEVELT AND SOUTHERN DANIELS COUNTIES...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ROTATION WITHIN A SEVERE THUNDERSTORM.  THIS STORM 
WAS LOCATED OVER NORTHERN ROOSEVELT COUNTY...OR 22 MILES SOUTH OF 
SCOBEY...AND MOVING SOUTHEAST AT 25 MPH.

IN ADDITION TO A POSSIBLE TORNADO...THIS STORM IS CAPABLE OF 
PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4866 10520 4863 10524 4852 10535 4851 10535
      4845 10542 4851 10557 4871 10544
TIME...MOT...LOC 0147Z 320DEG 22KT 4845 10537

$$

VALONE
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 270159
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
759 PM MDT THU JUN 26 2008

MTC019-085-270208-
/O.EXP.KGGW.TO.W.0003.000000T0000Z-080627T0200Z/
DANIELS-ROOSEVELT-
758 PM MDT THU JUN 26 2008

...THE TORNADO WARNING FOR NORTHWESTERN ROOSEVELT AND SOUTHERN
DANIELS COUNTIES WILL EXPIRE AT 800 PM MDT...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROOSEVELT COUNTY...OR ABOUT 21 MILES NORTH OF
POPLAR...MOVING TO THE SOUTHEAST AT 25 MPH. THE THUNDERSTORM HAS 
WEAKENED AND RADAR WAS NO LONGER INDICATING ROTATION...SO THE 
WARNING WAS ALLOWED TO EXPIRE. THIS STORM COULD STILL PRODUCE UP TO 
HALF-INCH HAIL.  

LAT...LON 4866 10520 4863 10524 4852 10535 4851 10535
      4845 10542 4851 10557 4871 10544
TIME...MOT...LOC 0158Z 320DEG 22KT 4840 10530

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:21 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 2:21 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT THU JUN 26 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPPER LEVEL SHORTWAVE TROUGH CENTERED OVER CENTRAL ALBERTA WILL
CLOSE OFF TONIGHT AS IT MOVES INTO SASKATCHEWAN. UPPER TROUGH AXIS
WILL SWEEP OVER THE CWA THIS EVENING AND MOVE INTO NORTH DAKOTA
AFTER MIDNIGHT. EASTERN ZONES WILL REMAIN FAIRLY UNSTABLE THIS
EVENING AND TO A LESSER DEGREE AFTER MIDNIGHT. EARLY EVENING GFS
SURFACED BASED CAPE VALUES OF AROUND 1500 J/KG AND LIFTED
INDEX...ALONG DEVELOPING OMEGA OVER SOUTHERN AND EASTERN ZONES
COULD ENHANCE THE CHANCES FOR CONTINUING THUNDERSTORM ACTIVITY.
HOWEVER THUNDERSTORM ACTIVITY ACROSS THE ZONES THIS MORNING AND
AFTERNOON HAS HAD SOMEWHAT OF A STABILIZING AFFECT. MOST SEVERE
ACTIVITY SHOULD MOVE INTO THE DAKOTAS BY EARLY EVENING.

AS THE SASKATCHEWAN SHORTWAVE STACKS UP OVER THE CLOSED SURFACE
LOW...BECOMING CYCLONIC...SURFACE PRESSURE GRADIENTS WILL TIGHTEN
INCREASING WIND STRENGTH FRIDAY. WILL POSSIBLY NEED A LAKE WIND
ADVISORY BEGINNING SOMETIME FRIDAY MORNING...CONTINUING INTO
FRIDAY EVENING. LOW CENTER DIVES INTO NORTH DAKOTA FRIDAY
NIGHT...THEN INTO THE WESTERN GREAT LAKES REGION ON SATURDAY.
EXPECT SOME WRAPAROUND SHOWER ACTIVITY NEAR OUR NE ZONES FRIDAY
NIGHT. CONDITIONS SATURDAY WILL IMPROVES AS AS SURFACE HIGH PUSHES
INTO THE LOCAL REGION SATURDAY AS AN UPPER RIDGE GAINS STRENGTH
OVER THE WEST. SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
EXTENDED MODELS CONTINUE IN AGREEMENT WITH A STRONG UPPER RIDGE
OVER THE REGION TO BEGIN THE PERIOD. CURRENT FORECAST REMAINS IN
GOOD SHAPE. ONLY EDITS WERE FOR BORDER COORDINATION. SCT

PREVIOUS DISCUSSION....
MODELS ARE IN VERY GOOD AGREEMENT WITH STRONG UPPER RIDGE
DOMINATING THE WEATHER PATTERN EARLY IN THE PERIOD. THIS WILL
BRING HOT AND DRY WEATHER INTO THE FORECAST AREA. MONDAY AND
TUESDAY APPEAR TO BE THE HOTTEST DAYS AT THIS TIME WITH 90S FOR
HIGHS IN MANY AREAS.

BOTH THE GFS AND ECMWF BRING AN SHORTWAVE THROUGH MONTANA ON
WEDNESDAY. THE WAVE IS FORECASTED TO FLATTEN THE UPPER RIDGE AND
DROP A COLD FRONT SOUTH ACROSS THE FORECAST AREA. GFS IS STRONGER
WITH THE FRONT THAN THE ECMWF BUT THE ECMWF IS WETTER THAT THE GFS
WITH THE PRECIP. WILL ADD A SLIGHT CHANCE OF THUNDERSTORMS STARTING
TUESDAY NIGHT AND CARRY IT THROUGH WEDNESDAY AND THURSDAY FOR NOW.
FORRESTER

&&

.AVIATION...
THERE EXISTS POTENTIAL FOR ANY TAF SITE TO EXPERIENCE THUNDERSTORM
ACTIVITY ANY TIME THIS EVENING...WHICH COULD BRING A PERIOD OF
MVFR OR IFR CONDITIONS AND ERRATIC WIND DUE TO OUTFLOW.
THUNDERSTORMS AND RAIN SHOWERS WILL DIMINISH FROM THE WEST
TONIGHT...WITH ONLY KSDY AND KGDV TAF SITES REMAINING IN THE AREA
OF SCATTERED STORMS. OTHERWISE NORTHWEST WINDS OF AROUND 10 KTS
WILL INCREASE TO 15-20KT LATE FRIDAY MORNING...GUSTING TO 25-35KT.
STRONGEST WIND WILL BE AT EASTERN TAF SITES. RAIN SHOWER AND
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AT EASTERN TAF SITES.
SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 26, 3:47 AM MDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
347 AM MDT THU JUN 26 2008

MTZ016-017-021-022-059>061-271000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
347 AM MDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION TODAY AHEAD
OF AN UPPER LEVEL TROUGH AND COLD FRONT. WHILE THE STRONGEST
INSTABILITY WILL BE CLOSER TO THE NORTH DAKOTA BORDER THIS
AFTERNOON...AN ISOLATED STRONG TO SEVERE STORM WILL STILL BE
POSSIBLE UNTIL THE COLD FRONT PASSES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-271000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
347 AM MDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
AN UPPER LEVEL TROUGH WILL COMBINE WITH INCREASING INSTABILITY TO
TRIGGER STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE SEVERE
THREAT WILL GRADUALLY DIMINISH BY THIS EVENING AS STORMS EXIT INTO
THE DAKOTAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 26, 1:56 PM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
156 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             7 S BAINVILLE           48.04N 104.22W
06/26/2008  E1.75 INCH       ROOSEVELT          MT   PUBLIC

&&

DJS
Local storm report, Jun 26, 1:59 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
159 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             8 SW WIBAUX             46.90N 104.31W
06/26/2008  E0.75 INCH       WIBAUX             MT   PUBLIC

&&

DJS
Local storm report, Jun 26, 2:15 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             9 SSE WIBAUX            46.86N 104.12W
06/26/2008  E0.75 INCH       WIBAUX             MT   PUBLIC

&&

DJS
Local storm report, Jun 26, 5:36 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
536 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 SE GLENTANA           48.81N 106.19W
06/26/2008  E1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            DIME TO QUARTER SIZED

0520 PM     HAIL             15 N LINDSAY            47.44N 105.15W
06/26/2008  E0.75 INCH       DAWSON             MT   TRAINED SPOTTER

&&

DJS
Local storm report, Jun 26, 6:29 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
629 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 N RICHLAND            48.91N 106.05W
06/26/2008  E1.00 INCH       DANIELS            MT   PUBLIC

0605 PM     HAIL             4 S BLOOMFIELD          47.35N 104.92W
06/26/2008  E1.75 INCH       DAWSON             MT   PUBLIC

0610 PM     HAIL             BLOOMFIELD              47.41N 104.92W
06/26/2008  E0.88 INCH       DAWSON             MT   PUBLIC

0615 PM     HAIL             8 NNE BLOOMFIELD        47.52N 104.85W
06/26/2008  E1.00 INCH       DAWSON             MT   TRAINED SPOTTER

&&

DJS
Local storm report, Jun 26, 6:52 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             8 N GLENDIVE            47.22N 104.71W
06/26/2008  E1.75 INCH       DAWSON             MT   TRAINED SPOTTER

            INCH AND A HALF TO GOLFBALL SIZED COVERED THE GROUND

&&

DJS

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:01 PM MDTSevere Thunderstorm WarningGGWDawson, Richland29 min
Jun 26, 6:23 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux67 min
Jun 26, 7:28 PM MDTSevere Thunderstorm WarningGGWWibaux32 min
Jun 27, 3:28 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Valley18 hr

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.